Alert archive / North Carolina / Special Weather Statements in 2021
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Dec 11, 2021, 6:01 PM EST for Caswell County, North Carolina. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 11, 2021, 6:01 PM EST (23:01 UTC)
- Expired
- Dec 11, 2021, 6:30 PM EST
- In force
- 29 min
- Issued by
- NWS Blacksburg, VA
- Hail
- 0.00 in
- Wind
- 40
County Caswell County, NC
The radar
The Raleigh/Durham radar (KRAX), 107 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 11.0 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 856 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 267 m²/s²
- 0-3 km storm-relative helicity
- 286 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
322
WWUS81 KRNK 112301
SPSRNK
Special Weather Statement
National Weather Service BLACKSBURG VA
601 PM EST Sat Dec 11 2021
NCZ006-VAZ058-059-112330-
Caswell NC-Halifax VA-Charlotte VA-
601 PM EST Sat Dec 11 2021
...Strong thunderstorms will impact portions of
southeastern Caswell, south central Charlotte and southeastern
Halifax Counties through 630 PM EST...
At 601 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from near South Boston to near Jericho. Movement was
east at 30 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
South Boston...
Yanceyville...
Redoak...
Jericho...
Prospect Hill...
Turbeville...
and Camp Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3669 7865 3669 7868 3668 7870 3654 7873
3654 7914 3647 7914 3624 7916 3625 7953
3627 7953 3679 7887 3681 7856 3670 7865
3663 7855
TIME...MOT...LOC 2301Z 273DEG 28KT 3674 7886 3625 7942
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
$$
KKWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Dec 11, 6:00 PM EST, 1 minute earlier.
Area forecast discussion, Dec 11, 6:00 PM EST, 1 minute before
Area Forecast Discussion
National Weather Service Blacksburg VA
600 PM EST Sat Dec 11 2021
.SYNOPSIS...
Strong winds behind a strong cold front that will exit our area this
evening will gradually diminish Sunday as high pressure builds in
the area. This high will be the primary weather feature for our
region well into next week bringing a return to above normal
temperatures.
&&
.NEAR TERM /THROUGH SUNDAY/...
As of 600 PM EST Saturday...
Low-topped convective line has exited Southside VA this evening.
Therefore, the severe weather threat is now over.
However, pressure rises later this evening will bring windy and
gusty conditions to areas along the Blue Ridge. A Wind Advisory
remains in effect until 6 AM Sunday.
As of 200 PM EST Saturday...
Wind Advisory expanded to include the southern Blue Ridge counties
of southeast VA and northwest NC...
At 1 PM EST a cold front was noted across southeast KY and while
instability was meager over our area, an abnormally strong low level
jet (50-55kts) contributed to 0-1 KM bulk shear values of 40-50
knots. Showers in advance of the front mixing down these strong
winds have resulted in isolated reports of damaging winds,
especially in our far western counties where at least 10 trees
were blown down in Smyth County.
Until the front exits our forecast area between 00z-02Z, re-
intensification of this line is expected, especially across the VA
southside and northern Piedmont of NC where higher CAPE values are
starting to encroach.
In the wake of this front, strong pressure rises and cold air
advection will help generate strong non-convective winds especially
along the ridges of the Blue ridge, as shown by many of the high-res
models. As a result, extended the wind advisory area to include the
southern Blue Ridge mountain counties in NW NC and SW VA.
With a progressive pattern in place, the strong winds should subside
Sunday morning, with only 15-25 MPH gusts expected on Sunday as the
pressure gradient quickly weakens with high pressure building into
the area. A short window of upslope snow is possible in western
Greenbrier county with minimal accumulations.
Considering the magnitude of the cold air advection, dropped lows
tonight a few degrees. As the cold air advection relaxed with
downsloping winds, temps should recover to near the NBM values.
With little spread in the ensemble members for temps tomorrow,
confidence in temperature forecast is high.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 100 PM EST Saturday...
Warmer-than-normal temperatures expected early next week...
The early half of the coming workweek will be influenced by Pacific
high pressure drifting eastward from the central Appalachians, while
upper level ridging builds across the eastern third of the country
from the Plains region. The net result will be dry conditions under
mostly clear skies. High pressure sliding east will allow surface
winds to become more southwesterly, allowing warmer air to move in
from the Gulf Coast region. Combine that with the upper level
ridging, and afternoon high temperatures for Monday and Tuesday are
expected to warm some 8 to 12 degrees above normal. Overnight low
temperatures will hold in the upper 20s to low 30s, not far from
normal for this time of year.
Confidence in the above forecast scenario is moderate to high.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 100 PM EST Saturday...
A cold front will approach by the end of the week...
Mild and dry conditions as described above are will persist through
Wednesday, though Wednesday night low temperatures are expected to
remain above freezing as the flow of warmer air from the south
increases.
By Thursday, clouds will increase as another cold front approaches
from the west. May see enough moisture return ahead of the front to
support isolated showers across the mountains during the afternoon
and evening, but chances appear low at this point as the front is
expected to stall near the Ohio River, keeping our area in the warm
air to the south of the boundary.
The potential exists for better rain chances on Friday as a wave of
low pressure will pass along the stalled front, providing an added
shot of energy. At this point, it is still too early to tell if the
boundary will be close enough for our area to receive the more
widespread, organized rainfall. It appears more likely at this point
that we will have to wait until the weekend for the better rain
chances, when the cold front will cross the lower Mid-Atlantic to
the east, ushering in cooler air more typical of December.
Confidence in the above weather scenario is moderate.
&&
.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
As of 600 PM EST Saturday...
MVFR to possible IFR conditions likely for western slopes
locations (BLF and LWB) overnight tonight. The rest of the area
will see clouds diminishing with clear skies by sunrise Sunday
morning.
Strong but brief pressure rises tonight will bring windy and
gusty westerly winds to the mountains and foothills counties
tonight. Winds will diminish by sunrise but may still remain
breezy during the day.
.Extended Aviation Discussion...
There is high confidence that VFR conditions continue into at
least mid-week.
&&
.CLIMATE...
As of 200 AM EST Saturday...
Warm air ahead of a cold front may be enough to approach or
break record highs, and record warm lows (mainly Danville).
Dec 11 Record High Temperatures
Location Record Year
================================
Blacksburg, VA 71 2007
Bluefield, WV 69 2007
Danville, VA 72 2015
Lynchburg VA 71 2015
Roanoke, VA 72 2015
Dec 11 Record Warm Low Temperatures
Location Record Year
================================
Blacksburg, VA 51 1946
Bluefield, WV 57 2007
Danville, VA 50 1971
Lynchburg VA 52 1971
Roanoke, VA 56 1946
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Wind Advisory until 6 AM EST Sunday for VAZ011-013>020-022>024-
032>035.
NC...Wind Advisory until 6 AM EST Sunday for NCZ001-002-018.
WV...None.
&&
SYNOPSIS...PH
NEAR TERM...PH/RCS
SHORT TERM...NF
LONG TERM...NF
AVIATION...PH/RCS
CLIMATE...WPHazardous weather outlook, Dec 11, 5:45 PM EST, 16 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 545 PM EST Sat Dec 11 2021 VAZ007-009-010-012-WVZ042>044-507-508-122245- Tazewell-Smyth-Bland-Wythe-Mercer-Summers-Monroe-Eastern Greenbrier- Western Greenbrier- 545 PM EST Sat Dec 11 2021 This Hazardous Weather Outlook is for southwest Virginia and southeast West Virginia. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001-002-018-VAZ011-013>020-022>024-032>035-122245- Ashe-Alleghany NC-Watauga-Giles-Pulaski-Montgomery-Grayson-Carroll- Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick- Franklin-Bedford-Amherst- 545 PM EST Sat Dec 11 2021 ...WIND ADVISORY IN EFFECT UNTIL 6 AM EST SUNDAY... This Hazardous Weather Outlook is for northwest North Carolina, central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ003>006-019-020-VAZ043>047-058-059-122245- Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Henry-Pittsylvania- Campbell-Appomattox-Buckingham-Halifax-Charlotte- 545 PM EST Sat Dec 11 2021 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia and south central Virginia. .DAY ONE...Tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. RCS
In the hours before
Special weather statement, Dec 11, 4:31 PM EST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
431 PM EST Sat Dec 11 2021
NCZ004>006-112200-
Stokes NC-Rockingham NC-Caswell NC-
431 PM EST Sat Dec 11 2021
...Strong thunderstorms will impact portions of
southern Stokes, Rockingham and northwestern Caswell Counties through
500 PM EST...
At 430 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from near Stoneville to Germanton. Movement was east
at 35 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Eden...
Reidsville...
Wentworth...
Mayodan...
Madison...
Bethel...
and Walnut Cove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3626 8045 3632 8045 3655 7997 3654 7926
3625 7953
TIME...MOT...LOC 2130Z 269DEG 31KT 3648 7995 3626 8023
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
KKSpecial weather statement, Dec 11, 4:35 PM EST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
435 PM EST Sat Dec 11 2021
VAZ043>047-058-059-112200-
Henry VA-Halifax VA-Buckingham VA-Campbell VA-Pittsylvania VA-
Charlotte VA-Appomattox VA-
435 PM EST Sat Dec 11 2021
...Strong thunderstorms will impact portions of
southern Appomattox, Charlotte, southeastern Campbell, southern
Pittsylvania, northwestern Halifax, southeastern Henry and south
central Buckingham Counties and the City of Danville through 500 PM
EST...
At 435 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from Wren to near Leda to near Sandy Level. Movement
was east at 35 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Danville...
South Boston...
Appomattox...
Halifax...
Chatham...
Brookneal...
and Keysville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3734 7846 3733 7849 3736 7858 3740 7859
3734 7860 3727 7868 3721 7869 3719 7868
3719 7864 3717 7864 3714 7859 3715 7855
3709 7848 3708 7844 3696 7848 3654 7927
3655 7997 3696 7918 3743 7881 3740 7842
TIME...MOT...LOC 2135Z 258DEG 32KT 3713 7885 3689 7914 3657 7983
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
KKLocal storm report, Dec 11, 4:57 PM EST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
457 PM EST SAT DEC 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1256 PM TSTM WND DMG 1 W SPEEDWELL 36.82N 81.18W
12/11/2021 WYTHE VA 911 CALL CENTER
TREE AND POWER LINE DOWN.
&&
AMSSpecial weather statement, Dec 11, 5:00 PM EST, 1 hour 1 minute before
Special Weather Statement
National Weather Service BLACKSBURG VA
500 PM EST Sat Dec 11 2021
NCZ005-006-VAZ044-058-059-112230-
Rockingham NC-Caswell NC-Halifax VA-Pittsylvania VA-Charlotte VA-
500 PM EST Sat Dec 11 2021
...Strong thunderstorms will impact portions of
Rockingham, Caswell, Charlotte, southeastern Pittsylvania and Halifax
Counties and the City of Danville through 530 PM EST...
At 459 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from Nathalie to Danville to near Ellisboro.
Movement was east at 35 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Danville...
Eden...
Reidsville...
South Boston...
Wentworth...
Yanceyville...
and Bethel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3689 7849 3670 7865 3663 7855 3669 7865
3669 7868 3668 7870 3654 7873 3654 7914
3624 7916 3626 8004 3631 8003 3701 7896
3700 7894 3711 7881 3714 7852 3709 7848
3708 7844
TIME...MOT...LOC 2159Z 253DEG 30KT 3692 7895 3662 7941 3628 7994
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
KKSpecial weather statement, Dec 11, 5:30 PM EST, 31 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
530 PM EST Sat Dec 11 2021
NCZ005-006-VAZ044-058-059-112300-
Rockingham NC-Caswell NC-Halifax VA-Pittsylvania VA-Charlotte VA-
530 PM EST Sat Dec 11 2021
...Strong thunderstorms will impact portions of
southeastern Rockingham, Caswell, Charlotte, southeastern
Pittsylvania and Halifax Counties and the City of Danville through
600 PM EST...
At 528 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from near Drakes Branch to near Monroeton. Movement
was east at 20 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Danville...
Reidsville...
South Boston...
Wentworth...
Yanceyville...
Bethel...
and Halifax.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3689 7849 3670 7865 3663 7855 3669 7865
3669 7868 3668 7870 3654 7873 3654 7914
3624 7915 3627 8000 3714 7857 3708 7844
TIME...MOT...LOC 2228Z 290DEG 16KT 3695 7855 3625 7970
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
KKSpecial weather statement, Dec 11, 6:01 PM EST, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
601 PM EST Sat Dec 11 2021
NCZ006-VAZ058-059-112330-
Caswell NC-Halifax VA-Charlotte VA-
601 PM EST Sat Dec 11 2021
...Strong thunderstorms will impact portions of
southeastern Caswell, south central Charlotte and southeastern
Halifax Counties through 630 PM EST...
At 601 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from near South Boston to near Jericho. Movement was
east at 30 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
South Boston...
Yanceyville...
Redoak...
Jericho...
Prospect Hill...
Turbeville...
and Camp Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3669 7865 3669 7868 3668 7870 3654 7873
3654 7914 3647 7914 3624 7916 3625 7953
3627 7953 3679 7887 3681 7856 3670 7865
3663 7855
TIME...MOT...LOC 2301Z 273DEG 28KT 3674 7886 3625 7942
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
KKThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 11, 3:02 AM EST | Wind Advisory | RNK | Alleghany, Amherst, Bath, Bedford, Bland, Botetourt and 21 more | 25 hr |
| Dec 11, 12:32 PM EST | Special Weather Statement | RNK | Grayson, Smyth, Wythe, City of Galax | 43 min |
| Dec 11, 12:46 PM EST | Special Weather Statement | RNK | Bland, Pulaski, City of Radford | 44 min |
| Dec 11, 12:54 PM EST | Severe Thunderstorm Warning | RNK | Carroll, Floyd, Grayson, Pulaski, Wythe, City of Galax | 51 min |
| Dec 11, 1:03 PM EST | Severe Thunderstorm Warning | RNK | Bland, Giles, Montgomery, Pulaski, Wythe, City of Radford | 40 min |
| Dec 11, 1:09 PM EST | Special Weather Statement | RNK | Craig, Giles | 36 min |
| Dec 11, 3:33 PM EST | Special Weather Statement | RNK | Pittsylvania, City of Martinsville | 27 min |
| Dec 11, 4:06 PM EST | Special Weather Statement | RNK | Appomattox, Campbell, Pittsylvania, City of Danville | 24 min |
| Dec 11, 4:35 PM EST | Special Weather Statement | RNK | Appomattox, Charlotte, Halifax, Pittsylvania, City of Danville | 25 min |
| Dec 11, 5:00 PM EST | Special Weather Statement | RNK | Charlotte, Halifax, City of Danville | 30 min |
| Dec 11, 5:30 PM EST | Special Weather Statement | RNK | Charlotte, Halifax, City of Danville | 30 min |
| Dec 11, 12:35 PM EST | Special Weather Statement | RNK | Alleghany, Ashe, Watauga | 40 min |
| Dec 11, 2:36 PM EST | Special Weather Statement | RNK | Surry | 39 min |
| Dec 11, 3:00 PM EST | Special Weather Statement | RNK | Wilkes | 45 min |
| Dec 11, 3:45 PM EST | Special Weather Statement | RNK | Yadkin | 30 min |
| Dec 11, 3:57 PM EST | Special Weather Statement | RNK | Rockingham, Stokes | 33 min |
| Dec 11, 4:31 PM EST | Special Weather Statement | RNK | Rockingham, Stokes | 29 min |
| Dec 11, 10:43 AM EST | Special Weather Statement | RNK | Summers | 47 min |
Nearby
Special Weather Statements in North Carolina, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.